Temporal arteritis (giant cell arteritis) is where the arteries, particularly those at the side of the head (the temples), become inflamed. It's a serious condition that requires urgent treatment.
The symptoms of temporal arteritis depend on which arteries are affected.
The main symptoms are:
- frequent, severe headaches
- pain and tenderness over the temples
- jaw pain while eating or talking
- vision problems, such as double vision or a loss of vision in 1 or both eyes
More general symptoms are also common – for example, flu-like symptoms, unintentional weight loss, depression and tiredness.
Around half of all people with temporal arteritis also develop polymyalgia rheumatica, which causes pain, stiffness and inflammation in the muscles around the shoulders, neck and hips.
Urgent advice: Get advice from 111 now if:
- you think you might have temporal arteritis
It can lead to serious problems like stroke and blindness if not treated quickly.
111 will tell you what to do. They can arrange a phone call from a nurse or doctor if you need one.
Other ways to get help
Get an urgent GP appointment
A GP may be able to help you.
Ask your GP practice for an urgent appointment.
What happens at your appointment
Your GP will ask you about your symptoms and examine your temples.
After having some blood tests, you'll be referred to a specialist.
They may carry out further tests to help diagnose temporal arteritis.
You may have:
- an ultrasound scan of your temples
- a biopsy under local anaesthetic, where a small piece of the temporal artery is removed and checked for signs of temporal arteritis
If you have problems with your vision, you should have a same-day appointment with an eye specialist (ophthalmologist) at a hospital eye department.
Treatment will be started before temporal arteritis is confirmed because of the risk of vision loss if it's not dealt with quickly.
There are 2 stages of treatment:
- An initial high dose of steroids for a few weeks to help bring your symptoms under control.
- A lower steroid dose (after your symptoms have improved) given over a longer period of time, possibly several years.
A small number of people may need to take steroids for the rest of their life.
You'll have regular follow-ups to see how you're doing and check for any side effects you may have.
Do not suddenly stop taking steroids unless your doctor tells you to. Doing so could make you very ill.
Other types of medication you may need if you have temporal arteritis include:
- low-dose aspirin – to reduce the risk of stroke or a heart attack, which can happen if the arteries to your heart are affected
- proton pump inhibitors (PPIs) – to lower your risk of getting a stomach problem like indigestion or a stomach ulcer, which can be a side effect of taking prednisolone
- bisphosphonate therapy – to reduce the risk of osteoporosis when taking prednisolone
- immunosuppressants – to allow steroid medication to be reduced and help prevent temporal arteritis coming back